Is my mum suffering from hypothyroidism

Hi, I'll try to keep this short. My mum was treated with radiotherapy for lung cancer last year and finished September. Recently she has been exhausted, she also complains of tingling in her right hand and foot, she has developed very brittle nails, palpitations and breathless. Her thyroid blood test showed a normal t4 but a raised tsh. Could these symptoms be attributed to thyroid or do they seem too extreme for a raised tsh. I am hypo due to being treated with radioactive iodine for graves. Her symptoms.started a few weeks ago about 4.months.after her radiotherapy finished, it was to her upper middle chest region. Any input would be great xx

15 Replies

oldestnewest
  • I'm sorry your Mum had lung cancer and it must be a big worry for the whole family.

    A raised TSH is indicative of hypothyroidism and this is a link which might be helpful.

    thyroiduk.org.uk/tuk/testin...

    Ask GP to do the tests stated in the link to disregard hypo. Clinical symptoms are so different. I had a lot of the symptoms your mum has and I was undiagnosed hypo.

    As you yourself are due to have RAI treatment have you discussed what hormone replacement you will be given? I ask why as it can be hell for some people if it is limited to levothyroxine only and sometimes the addition of T3 is required but few doctors prescribe.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • The gp has said they will retest her in 2 months, seems a long time to wait considering her symptoms. Her nails are very brittle and have lines running down them. She drops off to sleep most evenings. It's so hard to distinguish if its because of the cancer, the cancer treatment or something else entirely. The tingling has worried the doctors and we are waiting until 21st march for an MRI brain scan in case anything has spread.

    I had my radioactive iodine treatment about 6 years ago and have been on levothyroxine since, I have the graves antibodies still though. Thank you ever so much for the help x

  • Tingling can also be caused by Pernicious Anaemia caused by a low or very low B12. B12 even though called Vitamin B12 is most important as a deficiency can lead to dementia or nerve damage if not diagnosed and treated optimally. It's not sufficient to just have a blood test they have to test for the intrinsic factor.

    google.co.uk/webhp?sourceid...

    If GP hasn't tested ask for this to be done. I don't think time of day matters. I'd have one a.s.a.p. but also, if she's not had these, Vitamin D, iron, ferritin and folate at the same time.

  • Thanks Shaws, I'm so worried about what it is. I know she was tested for anaemia but not sure which test specifically. Will make a note of all of those x

  • Do you have your mum's blood results? It's a good idea to keep a copy and post results and ranges here so we can see what everything looks like. People with modestly high tsh can feel very unwell.

    They should monitor your mum's thyroid levels after her radiation. If the area treated in in the vicinity of the thyroid it can be damaged. My mum had breast irradiation incl some clavicular irradiation to treat lymph nodes and this is what she was told.

    It would also be a good idea for them to do an antibody test as she could have common/garden variety Hashimoto's like a lot of people do.

    A raised tsh is a sign that her thyroid is struggling but it can also happen temporarily when you have health problems, infection etc.

    They must also keep in mind that people who have had cancer are at higher risk for blood clots (esp if she's had chemotherapy as well). When my mum was breathless after a few sessions of chemo they put it down to side effects but she was riddled with blood clots and was immediately hospitalised. (It can be hard to pull the threads apart as cancer treatment can be fatiguing on its own and my mum didn't have a lot of other more obvious symptoms.)

    Sorry to hear your mum hasn't been well. I do hope her doctor can help her feel better.

  • No I don't have the results, I will ring on Monday and ask for levels. My mum did have a blood clot scare during her chemo but after a scan it was ruled out. Thanks for your help and I hope your mum is doing well x

  • Aww, thanks for that. I'm sitting next to her right now. :-) The clot situation was potentially v grave and despite the otherwise excellent care she received, it was not picked up for a long time. I wish I had realised how serious it was at the time but my mum can be v breezy about things and put it to me as a kind of temporary inconvenient blip. :-)

    She had to stop chemo, which is a worry as her cancer was v aggressive, but there was only one node involved (micrometastasis, just a few cells) and she recovered well from her surgery and radiation so we're hoping she'll just be lucky.

    Same to you and your mum. There is so much that can be done now for people with cancer, it's kind of amazing. I wish her the easiest and most comfortable route through it.

    She is entitled to a copy of her results and if they give you any trouble you can cite the radiation, that you want to keep a record in case her thyroid sustained any damage. xx

  • My mums the same😊 doesn't like to cause any trouble. Blood clots can be very dangerous so I'm glad they caught it in time even though shouldn't have reached such an urgent stage. My mum got through her treatment well and the lung tumour is shrinking, I'm in an utter panic that it's spread. Waiting for scans and tests is the worst x

  • Yes, awful, dreadful stuff. And my mum's surgeon, radiation oncologist and medical oncologist all had different assessments so I got all excited when the surgeon said stage 1 but lab report said micrometastasis in one node (not stage 1) etc, so there is a lot of up and down to go through.

    When my mum was diagnosed we instantly heard from dozens of people we knew who had cancer, had had it or knew someone who had it, and most of them were living long and good lives, even with later stage illness. There is just so much that can be done and treatment side effects are largely more manageable. So I hope you have the best ever news, but even if there is more to deal with than we hope for, there are often a lot of options and a lot of life to be lived. Good luck to you both. xx

  • Hi em16780,

    Sorry your Mum is so unwell. Has she had her Vitamin B12 and Folate tested.

    Tingling and numbness is a symptom of B12 deficiency.

    J

  • I thought it might be due to that, I will ask on Monday when I check what the thyroid levels were, thanks x

  • My Mum had breast cancer and she had surgery and radiotherapy. She suffered symptoms of tingling and a neurologist she saw (who was treating her for something else) picked up on the problem she had and said it was due to nerve damage as the radiation can do that. If the oncologists can't help, please ask for a second opinion, as neurology isn't always their 'thing'. It's also a very sensible idea to check b12 as advised.

  • Please look at this, it may be relevant.

    macmillan.org.uk/informatio...

    Unfortunately, my Mum's neuropathy took years to diagnose, but as your mum has only started getting symptoms, if that's the cause, they should be able to nip it in the bud.

  • Thanks Hlab35, I thought peripheral neuropathy could be the cause but the doctors are wary it could be metastases to her brain as it is only one sided. Usually neuropathy is both sides????

    Her bloods were all normal- lfts, kidney tests, calcium, vitamin b12, ferrin. The only one was tsh (t3 and t4 normal) which was elevated. She has an MRI booked for 21st march and retest tsh in 2 months x

  • My Mum's peripheral neuropathy was (and still is) one-sided.

    I've found out that tsh is often raised after cancer treatment (sub-clinical hypothyroidism) Not sure it was ever really looked at that much in the past? I guess that the docs hope it will settle down.

    The treatment is necessarily aggressive and people generally try to avoid worrying about side effects prior to embarking on treatment, but once it's over, then it is worth researching a bit. Maybe by calling one of the cancer charities you'll get some answers?

    Good luck and take care - you sound as though you're doing a fantastic job looking after your mum xxx

You may also like...